Your health care provider may prescribe abemaciclib (sold under the brand name Verzenio) for certain types of breast cancer. As with all prescription drugs, it’s important to understand the side effects. The most common side effect of abemaciclib is diarrhea. Hair thinning and alopecia (hair loss) are also considered common side effects, but they don’t affect everyone who takes the drug.
One MyBCTeam member wrote, “I start Verzenio next week and was wondering about hair loss. I’ve heard the diarrhea can be unbearable.”
Here’s how abemaciclib may impact your hair during treatment, based on clinical studies and MyBCTeam member experiences.
Verzenio is the brand name version of abemaciclib, a cyclin-dependent kinase (CDK) inhibitor. It blocks the action of CDK4 and CDK6 proteins to stop cancer cells from growing. In major clinical trials, abemaciclib prolonged the progression-free survival rate for a significant number of participants.
Unlike some similar drugs, abemaciclib can be taken as a pill every day without any other treatments. Diarrhea, nausea, infections, abdominal pain, tiredness, and neutropenia (low white blood cell counts) were the most common adverse effects in clinical trials.
Studies show hair loss is the most frequent skin-related side effect for people taking CDK inhibitor medications like abemaciclib, based on U.S. FDA Adverse Event Reporting System (FAERS) data. Skin symptoms made up 15 percent of all the side effects reported from CDK inhibitors — and 44 percent of those skin-symptom reports were about hair loss. Based on those numbers, it’s safe to assume that most people don’t lose their hair from taking abemaciclib.
It’s possible to have serious side effects from abemaciclib. For instance, low white blood cell counts can increase your risk of dangerous infections. And if diarrhea is severe, it can lead to life-threatening dehydration and kidney problems.
Your health care provider may require you to take a break from treatment if your side effects are too intense. Allergic reactions, trouble breathing, liver problems, chest pain, and blood clots are all potential reasons you may need to discontinue abemaciclib. It’s also off limits during pregnancy and breastfeeding.
You may notice hair loss or thinning after taking abemaciclib for reasons aside from the drug. Malnutrition from appetite changes during cancer treatment, aging, and other medication side effects could affect your hair.
“I began Verzenio in October along with fulvestrant (Faslodex),” shared a MyBCTeam member. “I started noticing hair loss (head, eyebrows, eyelashes, and body hair) in March. The thinning is now pretty significant.”
Hair loss and thinning are possible side effects of fulvestrant and many other breast cancer medications. Talk to your health care team to see if any of your treatments could be affecting your hair.
In addition, if you’re not eating well because of a decreased appetite, your hair may become thin. Sudden weight loss, certain vitamin deficiencies, and insufficient protein can affect hair growth. Meeting with a registered dietitian nutritionist can help ensure that you’re getting the nutrition your body needs while taking abemaciclib, especially if you have a loss of appetite.
Scalp-cooling devices can effectively reduce your chances of hair loss during chemotherapy. Although this technology can also come with some side effects, such as headaches or rashes, it’s certainly worth considering if you’re concerned about thinning hair from treatment. Members of MyBCTeam have also said that washing their hair in cold water helped slow down hair loss.
No one should underestimate the emotional impact of losing your hair. “I wasn’t sure how I would feel about the loss of my hair,” shared a MyBCTeam member. “For me, it is a loss of control. As long as I have hair, the only people who know about my cancer are the ones I tell. Once my hair is gone, everyone will know.”
Sometimes hair loss affects those around us more than we would expect. Another member shared, “I’m going to get my hair cut today, much shorter because I’m anticipating hair loss after I start chemo. My daughter is totally against me cutting my hair. She keeps saying that not everyone loses their hair. … From what I see, I will either lose all my hair, or it will thin out to practically nothing. I figure going short now will help me cope with the changes.”
For eyebrows, one member shared, “I had microblading before my chemo started and would recommend getting it done.” Another explained, “Microblading is where they go in with a tiny blade and tattoo your eyebrows. I had mine done a year-and-a-half after I finished chemo because my eyebrows never fully came back. … I asked my oncologist if it was safe for me, and he gave me the OK!”
The decision to cut your hair short, wait and see what happens, have cosmetic treatments, or wear wigs and hats is completely up to you. Chemo is a challenging journey, so you should do whatever helps you feel comfortable and confident.
Finding a supportive hairstylist and a network of people who have undergone breast cancer treatment will help you navigate any hair changes during treatment. Don’t use any supplements or other over-the-counter treatments for hair growth without asking your health care team for medical advice. A mental health professional can also be a valuable asset to your oncology team if you struggle with depression about these changes.
On MyBCTeam — the social network for people with breast cancer and their loved ones — more than 64,000 members come together to ask questions, give advice, and share their tips with others who understand life with breast cancer.
Did you experience any hair-related side effects of abemaciclib? How have you managed any changes to your hair since starting treatment? Share your thoughts in the comments below, or start a conversation by posting on your Activities page.